Nebraska, 2005

Tornado and Flash Flooding in Nebraska, May 11, 2005

May 11, 2005 · NWS LBF · 44 events in 9 counties and zones

39 hail, 2 flash flood, 1 tornado, 1 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$161,000
Crop damage
None recorded
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 11, 12:22 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, May 11, 12:22 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
122 PM CDT WED MAY 11 2005

.DISCUSSION...
3 MAJOR ISSUES IN THE FCST TONIGHT.

IN THE NORTHWEST...MET/MAV GUIDANCE...SFC OBS AND NAM MODEL SNDGS
SUGGEST A CHANGEOVER TO SNOW. MODEL QPF OVER 1 INCH THROUGH 12Z
THURSDAY SUGGEST THE POTENTIAL FOR MEASURABLE SNOW. TEMPS ARE IN THE
UPPER 30S THIS AFTN SO WENT WITH WET SNOW ACCUMULATIONS OF UP TO 4
INCHES. THIS A MIDDLE ROAD BETWEEN LITTLE OR NO ACCUMULATION AND
HEAVY WET SNOW.

IN THE SOUTHEAST AND NORTHEAST...HEAVY RAINFALL POTENTIAL...2 INCHES
PLUS IN 6 HOURS IS FCST BY BOTH THE AVN AND THE NAM. FF GUIDANCE IS
NEAR 3 INCHES IN 3 HOURS ALL AREAS EXCEPT THE 5 COUNTY AREA ADJOINING
WFO FSD FCST AREA. THE ETA MODEL SNDGS FCST A DEEP PBL ZONE OF
EASTERLY MOISTURE ADVECTION WHICH IS YET TO DEVELOP. ALSO...LOCATION
OF MCS DEVELOPMENT OVER NW KS WILL DICTATE AREA OF HEAVY RAINFALL.
SUSPECT MODEL GENERATED HEAVY RAINFALL IS PART REAL PART CONVECTIVE
FEEDBACK. CUT THE MODEL GENERATED QPF IN HALF TO COMPENSATE FOR
SUSPECTED FEEDBACK. THIS WOULD THEN GENERATE LOCALLY HEAVY RAINFALL
BUT NOT WIDESPREAD FLOODING. THIS ISSUE IS ONGOING AND A FFA MAY BE
NECESSARY THIS EVENING FOR EASTERN SECTIONS OF SOUTHWEST AND NCNTL
NEB.

IN THE SOUTHEAST PORTION OF FCST AREA...SEVERE WEATHER
POTENTIAL...VERY RIPE AND UNSTABLE ATM...STRONG SHEAR COULD EASILY
PRODUCE LARGE HAIL AS THE MCS...WHERE EVER IT DEVELOPS ACROSS
NORTHWEST KS...TRACKS NORTHEAST ACROSS THE FCST AREA. FCST IS FOR
THUNDERSTORMS WITH LARGE HAIL AND HEAVY RAINFALL.

THURSDAY...DRY SLOT MOVES NORTH THROUGH THE FCST AREA IN THE WAKE OF
THE MCS THE WEDS NIGHT. PARTIAL CLEARING IS EXPECTED WITH TEMPS
RISING INTO THE 50S AND 60S...40S FAR NORTH AND WEST.

THURSDAY NIGHT...BACK LASH DEVELOPS WITH WRAP AROUND SHRA/SHSN
NORTHWEST.

FRIDAY...CLEARING SKIES WITH HIGH PRESSURE BUILDING IN SETTING THE
STAGE FOR MORE FREEZING TEMPS SATURDAY AM.

SATURDAY THROUGH WEDNESDAY...FCST IS DRY ATTM WITH MODERATING TEMPS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC
Hazardous weather outlook, May 11, 3:42 AM CST, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
442 AM CDT WED MAY 11 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-121030-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
442 AM CDT WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A VOLATILE WEATHER SITUATION WILL SET UP ACROSS PORTIONS OF THE
OUTLOOK AREA THIS AFTERNOON. A STATIONARY FRONT...ALIGNED JUST TO THE
SOUTH OF THE OUTLOOK AREA...WILL SERVE AS THE FOCUS FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON. EAST AND SOUTH OF A LINE FROM HAYES
CENTER...TO WELLFLEET...TO EUSTIS...A MODERATE RISK OF SEVERE
THUNDERSTORMS EXISTS. NORTH AND WEST OF THIS LINE...TO A LINE
EXTENDING FROM CHAPPELL...TO BREWSTER...TO EWING...A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS. WITHIN THE MODERATE RISK AREA...VERY
LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO IS POSSIBLE THIS
AFTERNOON AND EARLY THIS EVENING. FURTHER NORTH...WITHIN THE SLIGHT
RISK AREA...THE MAIN SEVERE WEATHER THREAT WILL BE FROM LARGE HAIL.
NORTH OF THE LINE FROM CHAPPELL...TO BREWSTER...TO
ERICSON...THUNDERSTORMS ARE POSSIBLE AND SHOULD REMAIN BELOW SEVERE
LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ON THURSDAY. AT THIS TIME THEY ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS ACROSS WESTERN AND NORTH CENTRAL NEBRASKA...SHOULD BE
READY FOR ACTIVATION THIS AFTERNOON AND TONIGHT SOUTH OF A LINE FROM
CHAPPELL...TO BREWSTER...TO ERICSON.

BUTTLER

The radar

The Goodland radar (KGLD), 123 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

39 hail, 2 flash flood, 1 tornado, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Hayes

When
May 11, 2:25 PM CST
Where
Hayes County, 5 mi NW of Hamlet
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.433, -101.300

Hail, Lincoln

When
May 11, 2:30 PM CST
Where
Lincoln County, 2 mi S of Sutherland
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.133, -101.133

Hail, Hayes

When
May 11, 2:39 PM CST
Where
Hayes County, 8 mi E of Hamlet
Measured
4.25 in hail
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
40.383, -101.083

Hail, Lincoln

When
May 11, 2:45 PM CST
Where
Lincoln County, 1 mi E of Sutherland
Measured
1.75 in hail
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.167, -101.117

Hail, Hayes

When
May 11, 3:10 PM CST
Where
Hayes County, 4 mi SSW of Hayes Center
Measured
1.75 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
40.467, -101.050

Hail, Frontier

When
May 11, 3:15 PM CST
Where
Frontier County, 18 mi SW of Stockville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.350, -100.633

Hail, Hayes

When
May 11, 3:30 PM CST
Where
Hayes County, 11 mi NE of Hayes Center
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.633, -100.867

Hail, Lincoln

When
May 11, 3:40 PM CST
Where
Lincoln County, 10 mi SW of Sutherland
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.067, -101.267

Hail, Frontier

When
May 11, 3:40 PM CST
Where
Frontier County, 11 mi SSW of Curtis
Measured
2.75 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
40.483, -100.600

Hail, Frontier

When
May 11, 3:43 PM CST
Where
Frontier County, 1 mi W of Maywood
Measured
1.25 in hail
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
40.667, -100.633

Hail, McPherson

When
May 11, 3:45 PM CST
Where
McPherson County, 18 mi SW of Tryon
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.367, -101.217

Hail, McPherson

When
May 11, 3:45 PM CST
Where
McPherson County, 17 mi WNW of Tryon
Measured
1.75 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.650, -101.267

Hail, Hayes

When
May 11, 3:50 PM CST
Where
Hayes County, 11 mi NE of Hayes Center
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.633, -100.867

Hail, Lincoln

When
May 11, 3:52 PM CST
Where
Lincoln County, 10 mi ESE of Wellfleet
Measured
1.75 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
40.700, -100.550

Tornado, Frontier

When
May 11, 3:55 PM CST to 4:02 PM CST
Where
Frontier County, 3 mi SE of Maywood
Rating
F1
Path length
2 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
40.633, -100.583

The tornado touched down in the Brushy Creek area southeast of Maywood uprooting and breaking numerous trees. The tornado then moved northwest approximately a mile into a farmstead where it broke power lines, destroyed grain bins, and tossed irrigation pipe. It then continued northwest about a mile uprooting and breaking trees before hitting another farmstead. At this farmstead, it destroyed 2 barns and a hog confinement building. As the tornado weakened, it circled around the farmstead and destroyed 2 grain bins, small sheds and severely damaged a machine shed. Wooden 2x4 beams from a destroyed shed impaled the house. Hail associated with the storm, broke out windows in the home.

Hail, Frontier

When
May 11, 4:10 PM CST
Where
Frontier County, 7 mi W of Curtis
Measured
2.5 in hail
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
40.633, -100.650

Hail, Keith

When
May 11, 3:21 PM MST
Where
Keith County, 4 mi SSE of Roscoe
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.083, -101.550

Hail, Frontier

When
May 11, 4:25 PM CST
Where
Frontier County, 4 mi W of Curtis
Measured
2.5 in hail
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
40.633, -100.600

Flash Flood, Frontier

When
May 11, 5:00 PM CST to 6:00 PM CST
Where
Frontier County, North Portion
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.517, -100.367

County roads were closed due to water running over the roadway.

Hail, Chase

When
May 11, 4:45 PM MST
Where
Chase County, 11 mi S of Imperial
Measured
1.5 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
40.350, -101.633

Hail, Lincoln

When
May 11, 5:49 PM CST
Where
Lincoln County, 11 mi ENE of Wallace
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.900, -100.967

Hail, Chase

When
May 11, 4:50 PM MST
Where
Chase County, Imperial
Measured
1.75 in hail
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
40.517, -101.633

Golfball size hail caused damage to roofs, siding, windows, and gutters on homes in Imperial. A few vehicles also sustained minor body damage. The northwest section of town was the hardest hit.

Flash Flood, Lincoln

When
May 11, 6:00 PM CST to 7:00 PM CST
Where
Lincoln County, Southeast Portion
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
41.050, -100.750

Numerous roads were closed due to high water. A few roads were washed away along the edges.

Hail, Perkins

When
May 11, 5:10 PM MST
Where
Perkins County, 3 mi NE of Grant
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.883, -101.683

Hail, Lincoln

When
May 11, 6:19 PM CST
Where
Lincoln County, 4 mi NW of North Platte
Measured
1.75 in hail
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
41.183, -100.833

Hail, Hayes

When
May 11, 6:30 PM CST
Where
Hayes County, 15 mi NW of Hayes Center
Measured
2.5 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
40.667, -101.217

Hail, Perkins

When
May 11, 5:45 PM MST
Where
Perkins County, 12 mi S of Elsie
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.683, -101.383

Hail, Perkins

When
May 11, 5:45 PM MST
Where
Perkins County, 5 mi SE of Madrid
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.800, -101.467

Hail, Lincoln

When
May 11, 6:50 PM CST
Where
Lincoln County, 7 mi S of Wallace
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.733, -101.167

Hail, Custer

When
May 11, 7:00 PM CST
Where
Custer County, 10 mi S of Ansley
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.133, -99.383

Hail, Lincoln

When
May 11, 7:00 PM CST
Where
Lincoln County, 7 mi NW of Hershey
Measured
1.5 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.233, -101.100

Hail, Chase

When
May 11, 6:10 PM MST
Where
Chase County, Enders Res
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.433, -101.533

Hail, Chase

When
May 11, 6:20 PM MST
Where
Chase County, Wauneta
Measured
1.75 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
40.417, -101.367

Hail, Hayes

When
May 11, 7:23 PM CST
Where
Hayes County, 2 mi W of Hamlet
Measured
1.75 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
40.383, -101.267

Hail, Lincoln

When
May 11, 7:40 PM CST
Where
Lincoln County, 15 mi SW of North Platte
Measured
1.75 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.000, -100.983

Hail, Hayes

When
May 11, 7:46 PM CST
Where
Hayes County, 6 mi W of Hayes Center
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.517, -101.133

Hail, Lincoln

When
May 11, 7:50 PM CST
Where
Lincoln County, 10 mi S of North Platte
Measured
2.75 in hail
Property damage
$7,000
Reported by
TRAINED SPOTTER
Coordinates
41.000, -100.783

Hail, Hayes

When
May 11, 7:52 PM CST
Where
Hayes County, Hayes Center
Measured
1.75 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.517, -101.017

Hail, Lincoln

When
May 11, 7:59 PM CST
Where
Lincoln County, North Platte Arpt
Measured
1.5 in hail
Property damage
$4,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.133, -100.717

Hail, Lincoln

When
May 11, 8:20 PM CST
Where
Lincoln County, 7 mi ENE of North Platte
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.183, -100.667

Thunderstorm Wind, Lincoln

When
May 11, 8:22 PM CST
Where
Lincoln County, North Platte Arpt
Measured
50 kt (58 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
41.133, -100.717

Hail, Frontier

When
May 11, 8:35 PM CST
Where
Frontier County, 10 mi SW of Maywood
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.567, -100.750

Hail, Frontier

When
May 11, 9:30 PM CST
Where
Frontier County, 10 mi SSW of Stockville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.400, -100.450

Lightning, Thomas

When
May 11, 9:33 PM CST
Where
Thomas County, Thedford
Reported by
NEWSPAPER
Coordinates
41.914, -100.556 (the zone’s center; the record gives no point)

Lightning struck and destroyed the 1948 Opheim-Booth building along Highway 2 in Thedford. The building was being used to store a few computers and other merchandise for sale.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyThe tornado archive for Nebraska, 2005Warnings in Nebraska, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446849, 5446851, 5446850, 5446852, 5446854, 5446857, 5446855, 5446856, 5446860, 5446861, 5446853, 5446858, 5446864, 5446863, 5446862, 5446859, 5446866, 5446865, 5446867, 5446871, 5446869, 5446971, 5446868, 5446953, 5446870, 5446955, 5446952, 5446954, 5446957, 5446956, 5446958, 5446959, 5446960, 5446961, 5446962, 5446965, 5446964, 5446966, 5446963, 5446967, and more.